Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 91, NWS Houston/Galveston, TX

November 29, 2022Liberty County, Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 29, 2022, 1:53 PM CST for Liberty County, Polk County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2022, 1:53 PM CST (19:53 UTC)
Expired
Nov 29, 2022, 2:18 PM CST
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Liberty County, TX, Polk County, TX

The radar

The Houston radar (KHGX), 114 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:37 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 29, 11:37 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1137 AM CST Tue Nov 29 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday Night)
Issued at 259 AM CST Tue Nov 29 2022

♬ I said, Ooooo, I'm blinded by the fog ♬

Yep...sea fog has arrived in all its glory! I know I know this is
all very exciting stuff to go from clear skies on Monday to dense
fog this morning. I didn't have sea fog on my Christmas List, but we
can thank a warm front that pushed in overnight for this gracious
gift that caused moisture and temperatures to steadily increase. The
warm/moist air flowing in over the slightly cool coastal waters led
to the development of sea fog, and the southerly winds gave it a
nudge inland. Although, regular ol' radiation fog is expected to
develop further north later this morning as dew point depressions
drop to zero. This is the perfect time to get #StupidFog trending.
Dew points will reach the low 70s across most of Southeast TX by
this afternoon, so expect it to be fairly yucky today...and we
haven't talked about the rain yet! If you want a headstart on that
part of the AFD, jump down to the second paragraph. With the steady
WAA, temperatures this afternoon will top out in the upper 70s/low
80s. Today's WAA is enhanced as an incoming upper level trough
induces southwesterly flow aloft and 850mb temperatures reaching
and/or exceeding the 90th percentile. The temperature forecast is
further complicated by the fact that sea fog may linger along the
coast throughout the day. Subsequently, coastal areas can expect
highs in the low 70s.

Another consequence of the surge in moisture is rainfall. We've
already seen scattered light WAA showers develop early this morning
and these will persist through lunchtime. Coverage will gradually
increase as we reach peak heating and we'll see a few of these
showers become thunderstorms. There will be quite a bit of shear and
instability to work with as an axis of instability with CAPE greater
than 2000 J/kg sets up generally along and east of the I-45
corridor. Additionally, an LLJ and MLJ develops overhead through the
afternoon as an area of low pressure moves across the Central Plains
and leads to 0-6km bulk shear of 40-50 knots. On top of that, we
have 700-500mb lapse rates around 7.5°C/km and PW values around 1.4"-
1.7". Areas east of a line from Bay City-Katy-Madisonville are under
a marginal risk for severe weather this afternoon with far eastern
Polk County in a slight risk. All severe hazards will be possible,
but strong winds look to be the main concern. The latest CAMs
indicate that one or two supercells could begin to develop over our
far eastern locations this afternoon and drift out of Southeast TX
shortly thereafter. These will be the storms to watch for any severe
potential.

These showers and storms are all occuring ahead of an incoming
strong cold front that will push through late Tuesday night/early
Wednesday morning. Showers and storms are expected to accompany the
frontal boundary as well. With FROPA generally occurring after
midnight, we'll see fog push inland once again tonight but should
mainly impact locations near and south of I-10 this time around.
Once the front moves through, the fog will clear out as moderate
northerly winds and CAA prevail in its wake. The front will make it
through at least the Brazos Valley and Piney Woods areas before
sunrise, so they'll get to see low temperatures in the 40s.
Elsewhere, low temperatures will only reach the 50s...but your turn
with the 40s is coming soon!

With strong CAA and northeasterly winds prevailing, Wednesday will
be about 15-20°F cooler than today as high temperatures range from
the upper 50s to mid 60s...I think we've found the best time to wear
a striped sweater. A Wind Advisory is looking likely for the barrier
islands for at least part of Wednesday as well with sustained
northerly winds around our 25 mph criteria. By Wednesday night, the
strong surface high pressure (1032-1034mb) that builds in behind the
front nudges further southward leading to lighter winds for
locations north of I-10. Clear skies (PW values below the 25th
percentile: ~0.50") and light winds will lead to suitable
radiational cooling as most locations north of I-10 dip into the
upper 30s/low 40s overnight. For the Houston metro area and
locations southward, expect low temperatures to range from the low
40s inland to the low 50s along the coast.

Batiste

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 259 AM CST Tue Nov 29 2022

Surface high pressure will be moving off to the east during the Thursday-
Friday time period while a coastal trough develops along the Texas coast.
Northeast to east winds on Thursday will become southeast to south on
Friday, and this flow will bring rising moisture levels (and possible
shower development) back into parts of the area for the weekend. This
flow will also support a warming trend. Friday's highs in the 70s will
warm into the 80s over the weekend and on into Monday, and lows will
be mostly in the 60s. Will keep a weekend north Texas area cold front
north of the area for now, but if it does manage to sag far enough to
the south some of our northern counties will not get as warm. This forecast
package has the next cold front moving into the area on Tuesday, and
look for our next cool down with this boundary.

42

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1130 AM CST Tue Nov 29 2022

Areas of fog, some locally dense, and gusty winds are the main
aviation concerns through early Wednesday. Currently, widespread
MVFR conditions will continue this afternoon with isolated/scattered
showers and areas of reduced visibility. As we head into the
evening and overnight hours, fog will become likely, especially
for terminals south of IAH. Fog should continue until the arrival
of a cold front that will move through overnight. In the wake of
the front, VFR conditions are expected with gusty northerly winds
and mostly clear skies. 05

&&

.MARINE...
Issued at 259 AM CST Tue Nov 29 2022

Light to moderate onshore winds will continue until a cold front moves
through the area before sunrise Wednesday morning. Patchy sea fog will
continue to be possible until the front moves on through. Expect some
showers and thunderstorms ahead of and along the front. Strong north
to northeast winds along with rough bay waters and elevated seas will
develop in the wake of the front. The Gale Watch for the Gulf waters
will probably need to be upgraded to a Gale Warning, and Small Craft
Advisories will likely be needed for the Bays. Gradually weakening east
to southeast winds and lowering seas can be expected Thursday and Friday
as high pressure moves off to the east. Light to occasionally moderate
southeast winds are anticipated over the weekend.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  79  45  59  39 /  20   0   0   0
Houston (IAH)			  81  53  63  42 /  40  10   0   0
Galveston (GLS)			  74  60  64  51 /  60  30   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 9 PM CST this evening
     for GMZ330-335-350-355-370-375.

     Gale Watch from Wednesday morning through Wednesday evening for
     GMZ350-355-370-375.

&&

SHORT TERM...26
LONG TERM....42
AVIATION...05

In the hours before

Special weather statement, Nov 29, 1:48 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
148 PM CST Tue Nov 29 2022

TXZ179-200-292015-
Northern Liberty TX-Polk TX-
148 PM CST Tue Nov 29 2022

...A strong thunderstorm will impact portions of north central
Liberty and southern Polk Counties through 215 PM CST...

At 148 PM CST, Doppler radar was tracking a strong thunderstorm near
Dayton Lakes, or 12 miles north of Dayton, moving northeast at 35
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moss Hill and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3014 9490 3022 9499 3050 9478 3045 9472
      3021 9463
TIME...MOT...LOC 1948Z 232DEG 31KT 3023 9487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 12:10 AM CSTMarine Dense Fog AdvisoryHGX11 hr
Nov 29, 1:05 PM CSTGale WarningHGX26 hr
Nov 29, 1:05 PM CSTSmall Craft AdvisoryHGX26 hr
Nov 29, 1:48 PM CSTSpecial Weather StatementHGXLiberty27 min
Nov 29, 1:59 PM CSTTornado WarningHGXLiberty16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.